Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Missoula, MT

July 13, 2022Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 13, 2022, 3:30 PM MDT for Lemhi County, Idaho. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2022, 3:30 PM MDT (21:30 UTC)
Expired
Jul 13, 2022, 3:45 PM MDT
In force
15 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 186 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:31 PM MDTTSTM WND DMG1 Ene Salmon, IDREPORT OF SEVERAL TREES AND TREE LIMBS DOWN. TWO REPORTS OF TREES ACROSS POWER LINES, CAUSING OUTAGES.
Jul 13, 3:51 PM MDTTSTM WND GST 826 Se North Fork, IDMESONET STATION KRCI1 KRILEY CREEK RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.5 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3969 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS55 KMSO 132130
SVRMSO
IDC059-132145-
/O.NEW.KMSO.SV.W.0055.220713T2130Z-220713T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
330 PM MDT Wed Jul 13 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  North central Lemhi County in east central Idaho...

* Until 345 PM MDT.

* At 329 PM MDT, a severe thunderstorm was located 10 miles east of
  North Fork, or 13 miles north of Salmon, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salmon, North Fork, Gibbonsville and Carmen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4523 11411 4561 11391 4556 11382 4552 11383
      4552 11377 4548 11376 4545 11378 4543 11376
      4541 11377 4539 11373 4533 11374 4529 11368
      4525 11369 4523 11365 4510 11380
TIME...MOT...LOC 2129Z 215DEG 38KT 4536 11380 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
283 
WWUS55 KMSO 132142
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
342 PM MDT Wed Jul 13 2022

IDC059-132152-
/O.EXP.KMSO.SV.W.0055.000000T0000Z-220713T2145Z/
Lemhi ID-
342 PM MDT Wed Jul 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEMHI COUNTY
WILL EXPIRE AT 345 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4523 11411 4561 11391 4556 11382 4552 11383
      4552 11377 4548 11376 4545 11378 4543 11376
      4541 11377 4539 11373 4533 11374 4529 11368
      4525 11369 4523 11365 4510 11380
TIME...MOT...LOC 2142Z 215DEG 38KT 4542 11374 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:36 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 13, 2:36 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Wed Jul 13 2022

.DISCUSSION...Showers and thunderstorms have been active across
the Northern Rockies since this morning. This trend is expected
to continue through the afternoon with the main threats being
lightning and gusty outflows. We have received a couple reports of
storms being wet as well, so a brief heavy downpour or small hail
cannot be ruled out. Late this afternoon, thunderstorm threat will
shift into Lemhi county, Idaho and southwest Montana. These areas
have the potential to see outflow winds of 35 to 40 mph, with a 5
percent chance of up to 60 to 70 mph.

Above normal heat will persist into Thursday and Friday, with
high temperatures averaging 5-10 degrees above normal. One change
will be a relatively dry airmass working into our area from north
to south beginning this evening. There are still questions in the
models on how far south the dry air will spread by Friday, which
makes the convection forecast difficult. Expect summertime
thunderstorms to pop up each day, with Lemhi County and southwest
Montana having the highest chance to experience one. On Friday,
the models are depicting an open wave moving through the Northern
Rockies, however there is little confidence on the exact position.
If the GFS (Global Forecast System) is correct, then southwest
Montana will experience increased convective activity Friday
afternoon.

This weekend will be hot and dry! Please exercise caution while
recreating or working outside, taking frequent breaks and staying
hydrated when possible. Overnight temperatures will be slow to
cool off as well, so be sure to check on the most vulnerable in
your community.

&&

.AVIATION...Widespread light showers and isolated thunderstorms
will continue to develop over Idaho and slowly move to the east-
northeast across western Montana through the evening. Terminals
with the highest probability for thunderstorms, will be KBTM,
where the strongest thunderstorms are expected to be. The timing
for thunderstorm activity, will be from 13/2000Z to 14/0000Z this
evening. Gusty winds up to 40kts with frequent lightning will be
the primary threats. Brief heavy rain may also lower visibility
for short periods of time. While the chances for convection is
much lower, vicinity thunder is possible for KMSO and KGPI during
the same time as above.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 13, 2:02 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
202 PM MDT Wed Jul 13 2022

MTZ007-132030-
Butte/Blackfoot Region MT-
202 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southeastern Silver
Bow County through 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Divide, or 14 miles south of Butte, moving northeast at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butte, Janney and Newcomb.

This includes Interstate 90 between mile markers 227 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4574 11235 4574 11246 4576 11249 4576 11250
      4574 11252 4571 11252 4569 11255 4577 11269
      4602 11244 4593 11244 4589 11240 4585 11243
      4579 11228
TIME...MOT...LOC 2002Z 221DEG 23KT 4577 11253

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 2:10 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
210 PM MDT Wed Jul 13 2022

MTZ007-132045-
Butte/Blackfoot Region MT-
210 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of north central Deer
Lodge, southeastern Granite and southern Powell Counties through 245
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of West Valley, or 11 miles west of Anaconda, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Anaconda, West Valley, Lost Creek and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4599 11317 4611 11337 4636 11314 4619 11286
TIME...MOT...LOC 2009Z 221DEG 23KT 4612 11320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 2:49 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
249 PM MDT Wed Jul 13 2022

IDZ009-010-132130-
Eastern Lemhi County ID-Western Lemhi County ID-
249 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central Lemhi County
through 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salmon, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon and Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 11407 4531 11401 4526 11369 4525 11367
      4499 11382
TIME...MOT...LOC 2049Z 193DEG 20KT 4509 11393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 13, 3:24 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
324 PM MDT Wed Jul 13 2022

IDZ009-010-132145-
Eastern Lemhi County ID-Western Lemhi County ID-
324 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of north central Lemhi
County through 345 PM MDT...

At 324 PM MDT, the public reported a strong thunderstorm 9 miles
southeast of North Fork, or 9 miles north of Salmon, moving northeast
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salmon, North Fork, Gibbonsville and Carmen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4523 11411 4561 11391 4556 11381 4552 11383
      4552 11377 4548 11376 4545 11378 4543 11376
      4541 11377 4539 11373 4533 11374 4529 11368
      4525 11369 4523 11365 4510 11380
TIME...MOT...LOC 2124Z 215DEG 38KT 4531 11385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:49 PM MDTSpecial Weather StatementMSOLemhi41 min
Jul 13, 3:24 PM MDTSpecial Weather StatementMSOLemhi21 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.